Iowa, 2004

Damaging Wind in Iowa, July 22, 2004

July 22, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 1:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 1:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT THU JUL 22 2004

.DISCUSSION...

SURFACE COLD FRONT HAS NUDGED INTO FORECAST AREA...EXTENDING ACROSS
NORTHERN NEBRASKA NORTHEAST INTO SOUTHERN MINNESOTA AND ON INTO THE
GREAT LAKES REGION. SCATTERED CONVECTION ACROSS PORTIONS OF NEBRASKA
CONTINUE TO SLOWLY PROGRESS EAST EARLY THIS MORNING. REGIONAL
PROFILERS SHOW RATHER WEAK LOW LEVEL JET IN PLACE.

COLD FRONT IS FORECAST TO CONTINUE SOUTH THROUGH THE DAY...NEARING
THE NEBRASKA/KANSAS BORDER AROUND 18Z TODAY. THANKS TO HIGH SURFACE
DEWPOINTS...INSTABILITY WILL CONTINUE TO INCREASE THROUGHOUT THE
DAYTIME HOURS. EXPECT HEAVIEST CONVECTION NEAR LOW LEVEL CONVERGENCE
ZONE LATER THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FORECAST AREA WILL ALSO BE
UNDER RIGHT REAR QUAD OF UPPER LEVEL JET...AIDING IN UPPER SUPPORT
FOR SCATTERED CONVECTION NORTH OF THE BOUNDARY. COULD SEE LOCALLY
HEAVY RAINS...ESPECIALLY ACROSS SOUTHEAST NEBRASKA WITH PWS NEAR
2.

FEATURE CONTINUES TO SINK SOUTH INTO KANSAS AND MISSOURI
OVERNIGHT...BRINGING THUNDERSTORM ACTIVITY ALONG WITH IT. SOME
ACTIVITY MAY CARRY ON ACROSS SOUTHEASTERN NEBRASKA DEPENDING ON HOW
FAR SOUTH THE FRONT SLIDES.

FOCUS THEN TURNS TO MUCH COOLER TEMPERATURES AS CANADIAN HIGH PUSHES
THRU THE CENTRAL PLAINS THRU THE WEEKEND. HIGHS SHOULD ONLY TOP OFF
IN THE 70S UNTIL RETURN FLOW SETS UP ON MONDAY.  WL CARRY SMALL
CHANCE POPS FOR SUNDAY NIGHT IN RETURN FLOW REGIME AS EXTENDED
MODELS INDICATE MID LEVEL TROF PASSING THRU.  WL CONTINUE A DRY
EXTENDED...HOWEVER WILL NEED TO BE MONITORED AS EXTENDED MODELS
INDICATE UPPER TROF TO SWING ACROSS THE CENTRAL PLAINS. TIMING QUITE
UNCERTAIN AT THIS POINT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 22, 4:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 AM CDT THU JUL 22 2004

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-221700-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
503 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE DAY AND INTO THE EVENING HOURS ACROSS THE OUTLOOK AREA. SOME
STORMS COULD BE SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY CONTINUE INTO FRIDAY MORNING FOR PORTIONS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-221700-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
503 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
DAY AND INTO THE EVENING HOURS. WIDESPREAD SEVERE ACTIVITY IS NOT
ANTICIPATED...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.
DAMAGING WIND AND LARGE HAIL WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

GRIFFIS

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
July 22, 5:00 AM CST
Where
Pottawattamie County, Minden
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -95.550

Thunderstorms wind gusts estimated at 70 to 80 mph uprooted a large tree and downed other large tree branches in town. Several power lines were also downed by the winds or by branches falling on them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417256.